Alert archive / Texas / Flash Flood Warnings in 2008

Flash Flood Warning 81, NWS Midland/Odessa, TX

September 21, 2008Presidio County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Sep 21, 2008, 2:15 AM CDT for Presidio County, Texas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 21, 2008, 2:15 AM CDT (07:15 UTC)
Expired
Sep 21, 2008, 8:15 AM CDT
In force
6 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
Unknown

County Presidio County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 7.3 hours before the alert went out and 329 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2008-09-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 36 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2008-09-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
36 J/kg
Mixed-layer CIN
-140 J/kg
Mixed-layer LCL
2019 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
-5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 210715
FFWMAF
TXC377-211315-
/O.NEW.KMAF.FF.W.0081.080921T0715Z-080921T1315Z/
/00000.U.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
215 AM CDT SUN SEP 21 2008

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR THE RIO GRANDE BELOW THE RIO CONCHOS IN...
  PRESIDIO COUNTY IN WEST TEXAS.

* UNTIL 815 AM CDT

* AT 215 AM CDT...EXTREMELY HIGH FLOWS ACROSS THE RIO GRANDE         
  CONTINUE AS A RESULT OF RELEASES OUT OF LUIS LEON RESERVOIR.       
  THESE RELEASES ARE EXPECTED TO CONTINUE FOR THE NEXT FEW DAYS      
  WHICH WILL KEEP RIVER LEVELS ELEVATED.  DUE TO THE HIGH VOLUME OF  
  WATER PASSING THROUGH THE LEVEE SYSTEM...THERE IS A POSSIBILITY OF 
  LEVEE FAILURE WITHOUT WARNING.  INDIVIDUALS IN THE PRESIDIO AND    
  REDFORD AREAS...NEED TO CONTINUE MONITORING RIVER CONDITIONS FOR   
  POTENTIAL FAILURE AND BE PREPARED TO MOVE TO HIGHER GROUND         
  IMMEDIATELY.

* THE NEAREST DOWNSTREAM TOWN IS PRESIDIO...LOCATED ALONG THE LEVEES.
  THE COMMUNITY OF REDFORD IS APPROXIMATELY 16 MILES DOWNSTREAM OF
  THE LEVEE SYSTEM AND IS ALSO IN IMMINENT DANGER. IF YOU ARE IN THE
  LOW LYING AREAS NEAR OR BELOW THE LEVEES YOU SHOULD MOVE TO HIGHER
  GROUND IMMEDIATELY.

FOLLOW EVACUATION INSTRUCTIONS PROVIDED BY YOUR LOCAL EMERGENCY 
OFFICIALS. DO NOT ATTEMPT TO DRIVE ACROSS FLOODED ROADWAYS.  MOST 
FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO 
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY 
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL 
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED 
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS OCCURRING OR IS 
IMMINENT.  DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...DIPS...OR 
LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A 
SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

LAT...LON 2940 10418 2943 10419 2944 10421 2950 10425
      2952 10436 2957 10442 2967 10431 2948 10405
      2938 10415

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 21, 12:39 AM CDT, 1 hour 36 minutes earlier.

Area forecast discussion, Sep 21, 12:39 AM CDT, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1239 AM CDT SUN SEP 21 2008

.DISCUSSION...
06Z AVIATION FORECAST DETAILS BELOW.

&&

.AVIATION...
THE 06Z SURFACE MAP PLACES A RIDGE OF HIGH PRESSURE ACROSS MUCH OF
EAST AND CENTRAL TEXAS...WITH A TROUGH OF LOW PRESSURE ACROSS
SOUTHERN COLORADO AND NORTHERN NEW MEXICO. LIGHT E/SE WINDS WILL
PERSIST ACROSS THE REGION TONIGHT IN BETWEEN THESE TWO FEATURES.
SKIES WILL REMAIN GENERALLY CLEAR THROUGH THE REST OF TONIGHT.
S/SE WINDS ARE EXPECTED TO INCREASE TO 10-13 KNOTS...WITH A FEW
GUSTS OVER 15 KNOTS SUNDAY AS THE SURFACE TROUGH OF LOW PRESSURE
STRENGTHENS ACROSS NORTHERN NEW MEXICO AND THE TEXAS PANHANDLE. A
FEW CUMULUS CLOUDS MAY DEVELOP DURING THE DAY...BUT OTHERWISE
MOSTLY CLEAR SKIES SHOULD PERSIST THROUGH THE END OF THE TAF
PERIOD.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...FLASH FLOOD WATCH UNTIL 7 AM CDT THIS MORNING FOR THE FOLLOWING
     ZONES... PRESIDIO VALLEY.

&&

21
Hazardous weather outlook, Sep 20, 2:13 PM CDT, 12 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
213 PM CDT SAT SEP 20 2008

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-211915-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
213 PM CDT SAT SEP 20 2008 /113 PM MDT SAT SEP 20 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS ACROSS THE GUADALUPE AND DAVIS
MOUNTAINS...AND NORTHERN PORTIONS OF SOUTHEASTERN NEW MEXICO WILL
CONTINUE INTO EARLY THIS EVENING. THE STRONGEST STORMS WILL BE
CAPABLE OF PRODUCING GUSTY WINDS NEAR 50 MPH... FREQUENT CLOUD TO
GROUND LIGHTNING STRIKES AND BRIEF HEAVY RAINFALL.

FLOODING ALONG THE RIO GRANDE RIVER CONTINUES FROM PRESIDIO TO
RIO GRANDE VILLAGE DUE TO WATER RELEASES FROM LUIS LEON RESERVOIR
IN MEXICO. SOME LOCATIONS ALONG THE RIVER REMAIN ABOVE RECORD
FLOOD STAGE...WITH LEVELS EXPECTED TO REMAIN NEARLY STEADY THROUGH
THE WEEKEND...WITH A SLOW FALL POSSIBLE INTO EARLY NEXT WEEK.
HIGHWAY 170 REMAINS CLOSED TO TRAFFIC AND THERE ARE LIKELY OTHER
COUNTY ROADS THAT ARE IMPASSABLE. TRAVELERS IN THIS AREA ARE
ADVISED TO USE CAUTION AND AVOID LOCATIONS WHERE WATER MAY BE OVER
THE ROADWAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

RIVER FLOODING ALONG THE RIO GRANDE IS EXPECTED TO CONTINUE INTO
EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 8:25 PM CDTFlash Flood WarningMAFPresidio6 hr
Sep 21, 8:23 AM CDTFlash Flood WarningMAFPresidio6 hr
Sep 21, 2:09 PM CDTFlash Flood WarningMAFPresidio6 hr

Nearby

Flash Flood Warnings in Texas, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.